Tinnitus and hearing loss from azithromycin

Posted by kathyhg @kathyhg, May 24, 2020

I recall someone on this forum talking about ototoxicity from meds and dealing with hearing loss and tinnitus as well as supplements that helped.

I can’t find that thread and I wonder if anyone has suggestions for anything that has helped with the tinnitus. My hearing loss is so minor that I’m not looking for hearing aides but the ti minus is relentless.

Thanks!

@windwalker

Tina, Toni, and Kathy, have any of you asked your dr about a substitute med for azithromycin? I would hate to live with permanent hearing issues because that can sometimes be a result.

Jump to this post

No I haven't. I've read the clrithrimycin (sp) is in the same family and may also be a problem.

REPLY

@kathyhg I may have written a prior post about Azythromycin and hearing loss and tinnitus. A lot of antibiotics can cause hearing loss. I do have tinnitus because of Azythromucin. I was taking doses higher than a normal dose under doctor's orders and first it caused a lot of ear pain and pressure which was likely fluid buildup in my ear. I did have a temporary total hearing loss where I heard nothing for a few hours in one ear and then the other which is when I stopped taking that medication and read the insert that described hearing loss. I had even called the doctor when I first started having ear pain and he told me to keep taking the drugs and let him know if it got worse. This is when I learned I needed to advocate for myself. When I researched online about oto-toxcicity, I found information that described damage to the hair cells that facilitate hearing from drugs or noise, and that anti-oxidants can clear the toxic drugs and help repair damage. The drugs and noise cause damage by the mechanism of oxidative stress. One of the major anti-oxidants in your body is glutathione, and the precursor to that is N-acetyl Cysteine or NAC. NAC is available as a supplement and we did have a thread about that. Too much of a good thing is too much, and I probably used too much NAC. I have read that it can reverse the protective pathways and cause more oxidative stress in an overdose. For me that was excessive thirst that I could not quench that lasted for a few days even after stopping NAC. Here is a link about hearing loss and the protective effects of NAC. https://www.ncbi.nlm.nih.gov/pmc/articles/PMC2808688/ Here is a blog from a doctor who probably sells supplements, but he explains about optimizing glutathione levels through a good diet, exercise and supplements. https://drhyman.com/blog/2010/05/19/glutathione-the-mother-of-all-antioxidants/

REPLY

Thanks so much for the information and links to these articles. There is so much information out there and my only regret is that I never heard of Mac or any of this before I was diagnosed (I know; unrealistic to even go down that road) and so I’ve been trying to catch up ever since!

REPLY
@windwalker

Tina, Toni, and Kathy, have any of you asked your dr about a substitute med for azithromycin? I would hate to live with permanent hearing issues because that can sometimes be a result.

Jump to this post

I spoke with my pulmy doctor about it and he said " Lots of people your age ( 72 ) have hearing losses. I told him about this site and that there are several people who are on the Big 3 that have developed tinnitus and he said don't be so quick to blae the medication…. lots of people your age having hearing issues. WELL,…. lol I guess he told me !!! I'm going to discuss it with my ID this week.

REPLY
@toni1132

I spoke with my pulmy doctor about it and he said " Lots of people your age ( 72 ) have hearing losses. I told him about this site and that there are several people who are on the Big 3 that have developed tinnitus and he said don't be so quick to blae the medication…. lots of people your age having hearing issues. WELL,…. lol I guess he told me !!! I'm going to discuss it with my ID this week.

Jump to this post

toni1132 Your ID doctor will most likely tell you that side effects from some of the meds will cause ear problems. It has nothing to do with your age- especially if you did not have previous ear issues. I have ear problems from Azithromycin and Arikayce, but I want the MAC gone so I will do my best to persevere! irene5

REPLY
Please sign in or register to post a reply.